Missouri, 2004

Flash Flood in Missouri, May 14, 2004

May 14, 2004 · NWS PAH · 1 event in 1 county or zone

Persistent heavy rains across Ripley County sent creeks to bankful and isolated a couple of homes. 96 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Persistent heavy rains across Ripley County sent creeks to bankful and isolated a couple of homes. A co-operative observer in Doniphan measured 2.96 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 8:40 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 13, 8:40 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
940 PM CDT THU MAY 13 2004

.UPDATE...
WENT AHEAD WITH A FLOOD WATCH FOR MUCH OF SOUTHEAST MISSOURI...AND
THREW IN FULTON COUNTY KY WHICH WILL MATCH US UP WITH WFO MEMPHIS
FLOOD WATCH WELL. SLOW MOVING VORT OVER SW ARKANSAS IS FORECAST TO
DRIFT NE OVERNIGHT. WAVES OF SHOWERS AND THUNDERSTORMS EXPECTED TO
CONTINUE NORTHWARD...ESPECIALLY INTO SE MO AND EXTREME SW KY.
REGIONAL MOSAIC SHOWS WIDESPREAD AREA OF SHOWERS AND STORMS DOWN
INTO EASTERN ARKANSAS...WEST TENNESSEE...ALL OF THIS ACTIVITY HEADED
NORTH. EAST OF THE MISSISSIPPI RIVER...NOT MUCH GOING ON YET. RADAR
ESTIMATES ISOLATED UP TO 2 INCH AMOUNTS IN SE MISSOURI. MORE IS ON
THE WAY. KPOF ASOS PICKED UP .60 INCHES IN 30 MINUTES THIS PAST HOUR.
EXCESSIVE RAINFALL OUTLOOK EXTENDS INTO SOUTHEAST MISSOURI...WITH
ISOLD EVEN INTO SRN ILLINOIS.

&&

.DISCUSSION...
PERSISTENT CONVECTION ACROSS SOUTHERN AND EASTERN MISSOURI FROM
OVERNIGHT AND MORNING MESOSCALE CONVECTIVE SYSTEM /MCS/ WILL
CONTINUE TO WORK SOUTH AND EAST THROUGH THE EVENING HOURS. ETA
PROGGED 850-300 MB LAYER THICKNESS NEAR 8000M AND MID LEVEL TEMPS OF
4-5C AT 700 MB IMPLY THAT MAIN FOCUS OF MCS WILL BE SWD INTO AR THIS
EVENING...WITH THE REMAINDER OF THE CONVECTION BEING ELONGATED AHEAD
OF A MINOR IMPULSE MOVING NEWD INTO UP THROUGH THE ARK-LA-TEX REGION
ATTM. MSAS SURFACE PROGS AND 15 MIN OBS SUGGEST A PRESSURE COUPLET
BEING INDUCED OVER NRN AR...MAINLY BETWEEN THE HIGH PRESSURE INDUCED
FROM THE COLD POOL BEHIND THE EARLIER MCS IN MO AND A SURFACE
REFLECTION ASSOCIATED WITH A CIRCULATION IN THE ARKLATEX REGION. I
ANTICIPATE THIS WILL INCREASE AND PHASE THE LOW LEVEL WINDS AND
HIGHER THETA-E AIR INTO EASTERN AR AND INTO SERN MO TONIGHT.

IT IS ALSO INTERESTING TO NOTE THAT MSAS IS DEPICTING A MINOR SFC
LOW WEST OF FARMINGTON MO...THIS MAY BE AIDING IN FOCUSED LIFT AND
NEW CONVECTION IN SWRN IL.

ANTICIPATE THE BEST AND MOST PERSISTENT LIFT ASSOCIATED WITH THE
APPROACH OF THE FRONT WILL BE MAXIMIZED OVER SERN MO FROM 14/06Z-15Z
TIME PERIOD. A MENTION OF HEAVY RAIN WAS ADDED TO THE GRIDDED AND
TEXT FORECAST FOR EARLY FRIDAY MORNING. I DOUBT THAT THE RAIN
COVERAGE AND DURATION WILL BE ENOUGH TO WARRANT A FLASH FLOOD WATCH
AT THIS TIME...BUT THE EVENING AND MIDNIGHT SHIFTS WILL NEED TO
MONITOR ANY SIGNIFICANT CHANGES IN THE SPEED AND FORCING ALONG THE
FRONT. ISOLATED FLOODING MAY BE POSSIBLE...WILL HAVE TO WAIT AND
SEE.

USED A BLEND OF 30% GFS/70% ETA GUIDANCE IN DETERMINING POP FORECAST
AND PRECIPITATION TIMING WITH FRONTAL PASSAGE TONIGHT AND TOMORROW.
BY LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING...MOST OF ALL THE
PRECIPITATION SHOULD EXIT THE PAH FORECAST AREA. DRY CONDITIONS
SHOULD THEN PREVAIL THROUGH THE WEEKEND AND INTO THE DAYTIME HOUR ON
MONDAY. TEMPERATURES WILL BE NEAR NORMAL IN THE SOUTHEAST PART OF
THE PAH FORECAST AREA...AS COLDER AIR SHOULD ONLY MAKE A NOTICEABLE
IMPRESSION TO SW IL AND SOUTHEAST MO...ESPECIALLY AREAS SUBJECT TO
COLD AIR DRAINAGE.

FOR THE LATER TIME PERIODS OF THE FORECAST /MONDAY THROUGH
THURSDAY/...I KEPT A SLIGHTLY BETTER CHANCE OF RAIN IN PLACE FOR
TUES AND WED...AS WARM AIR ADVECTION/LIFT IS ENHANCED WITH THE
DEVELOPMENT AND POSITION OF A FRONTAL BOUNDARY NORTH OF THE PAH
FORECAST AREA. BY THURSDAY...THE ENTIRE FORECAST AREA IS WELL WITHIN
THE WARM SECTOR...SO ANTICIPATE ONLY DIURNAL PCPN DURING MAX HEATING
/WIDELY SCATTERED-SCATTERED AFTN/EVE THUNDERSTORMS/. GIVEN THE ZONAL
FLOW IN PLACE SUNDAY THROUGH TUESDAY...TIMING OF PCPN EVENTS WILL BE
DIFFICULT. THE TROUGH IS PROGGED TO AMPLIFY SLIGHTLY BY
MID-WEEK...GRADUALLY LEADING TO A GREATER CHANCE OF PRECIPITATION BY
LATE NEXT WEEK.

KEPT CLOSE TO GFS /MAV-MEX/ MOS TEMPS IN LATER PERIODS FOR MAX/MIN
TEMPS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TIL 6 PM FRI FOR FULTON COUNTY KY.
MO...FLOOD WATCH TIL 6 PM FRI ALL OF SE MO...EXCEPT FOR PERRY COUNTY.
IL...NONE.
IN...NONE.

&&

SMITH/NOLES
Hazardous weather outlook, May 13, 8:45 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
945 PM CDT THU MAY 13 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
945 PM CDT THU MAY 13 2004

...A FLOOD WATCH IS IN EFFECT TIL 600 PM FRIDAY FOR MUCH OF SOUTHEAST
MISSOURI...AND A SMALL PART OF WEST KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
MISSOURI AND EXTREME SOUTHWEST KENTUCKY OVERNIGHT. THIS WILL LIKELY
RESULT IN HEAVY RAIN...AND POSSIBLY FLOODING. REFER TO THE LATEST
FLOOD WATCH...AND CONTINUE TO MONITOR FOR POSSIBLE WARNINGS AND
STATEMENTS...FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED FRIDAY AND INTO FRIDAY NIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAIN EARLY FRIDAY. HOWEVER...AN ISOLATED
SEVERE STORM IS POSSIBLE LATER IN THE DAY AS THE COLD FRONT MOVES
ACROSS THE REGION.

THUNDERSTORM CHANCES RETURN NEXT WEEK...STARTING MONDAY NIGHT. AT
THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...ANY REPORTS
OF ISOLATED SEVERE WEATHER...FLOODING OR HEAVY RAINFALL WOULD BE
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ripley

When
May 14, 12:01 AM CST to 2:00 AM CST
Where
Ripley County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399090.